If I thought that it was possible, I would have opened a string of clinics all over the country to help get people off of antidepressants. Unfortunately, the problems that sometimes occur when people try to stop an SSRI antidepressant are much more severe and long-lasting than the medical profession acknowledges, and there is no antidote to these problems.
Outside of using a benzodiazepine, I don’t have a lot of suggestions. Reinstating the medications often does not help and sometimes there is a negative reaction. In the past I worked with SAM-e, thought to enhance neurotransmitter synthesis, and L-tryptophan, a precursor of serotonin. It had placebo value, but was not an ‘antidote’ to the problem
The problem starts with nomenclature. The citizen scientists of the Internet have labeled the problem ‘protracted withdrawal.’ To physicians, withdrawal is a phenomenon that starts when the blood level of a substance drops to near zero and persists for a week or two. The concept of ‘protracted withdrawal’ is inconsistent with the very definition of withdrawal. So when a patient tells their doctor that they have ‘protracted withdrawal’ the doctor draws a blank.
Citizen scientists developed a set of corollary beliefs; primarily that the protracted withdrawal is largely due to stopping the drug too fast and that if one waits long enough that the symptoms of protracted withdrawal are going to go away. My clinical observation is that long lasting symptoms occur even in patients who taper very slowly, not just those who stop quickly, and that there is no guarantee that these symptoms will go away no matter how long the patient waits.
What I have observed is that the ‘withdrawal’ symptoms occur while patients are on a steady dosage of the drug, shortly after stopping the drug and weeks or months after stopping the drugs. The only precedent for this type of presentation is tardive dyskinesia (TD). Tardive refers to symptoms that occur later and dyskinesia refers to movement disorder. TD is generally associated with antipsychotic medication, and is also a manufacturer labeled side effect of the SSRIs. TD occurs while on antipsychotics, primarily occurs shortly after stopping them, and may occur months or even longer after stopping the drugs. With the SSRIs, it is not so much a tardive movement disorder as a tardive problem with akathisia, a sort of constant restlessness or agitation that is accompanied by an agitated anxious/depressed state. It is a very uncomfortable sensation.
It is generally unappreciated that people who stop SSRIs often develop a new onset of severe depression or anxiety months after stopping the drugs. It took me years before I realized that this is what was occurring, but this seems to be fairly common. Patients often did well for months, only to develop fairly acute profound states of anxiety and or depression. The anxiety and/or depression was not a relapse, because the patients never had these symptoms before starting the drugs. Because people are thinking of the discontinuation problem as withdrawal, they are not considering the later onset symptoms as related to stopping the drugs. What is somewhat frightening to consider is that patients with tardive dyskinesia sometimes do not manifest symptoms for years after stopping antipsychotics. Will this be the fate of those who stop SSRIs? This won’t be known for a long time, particularly if nobody is doing careful research on the topic.
Tapering the drug slowly definitely minimizes the acute symptoms that occur when stopping an SSRI but does not appear (IMHO) to have much bearing on the longer-term and late-onset symptoms that occur when stopping an SSRI. I have not found a meaningful antidote to the longer-term symptoms. L-tryptophan boosts serotonin in the central nervous system, but has not benefitted my patients. Some websites advertise supplements that increase glutathione, a liver detoxifier, as an antidote. SAM-e increases glutathione, and has not proven to be particularly helpful. SAM-e also increases neurotransmitter synthesis, and even when taken with L-tryptophan, does not seem to make much difference. Benzodiazepines seem to offer some relief, but they are dependency-forming and if taken regularly result in another dependency – although this is worth it for some patients.
Not only do some patients stopping SSRIs develop a variant of tardive akathisia, a percentage of the patients who develop this problem will find that reinstating the SSRI will not alleviate the problem and may actually make the problem worse.
The difficulties that occur when patients stop SSRIs, particularly after 5 or more years on the drug, have not been fully acknowledged by physicians and citizen scientists alike. In my experience stopping SSRIs after 5 years of cumulative exposure can be risky, and I am not advising anyone who has taken the drugs for 10 years or more to try to stop unless they are willing to risk disabling symptoms. The documentary movie, “Numb” by Phil Lawrence shows what can happen when a person taking Paxil for a decade tries to stop the drug. I’m sure that there are some people who can stop SSRIs after taking them for long periods of time, but prior to making such a decision, people are entitled to have a good idea of what can happen to them.
Those who are on self-help websites want to believe that if they wait long enough (however disabled they may be in the meantime) that they will get better. The people that I have seen, suffering and disabled, waiting years for the ‘withdrawal’ to end are heartbreaking – particularly when they may be waiting for something that is not going to end. If tardive dyskinesia is any guide, sometimes TD does go away, and sometimes it persists indefinitely. I expect that the same is true for SSRI withdrawal. The incidence of the late-onset and longer-term symptoms is not known because there has been no systematic study of the problem.
Absent a meaningful treatment for the withdrawal emergent symptoms, proper informed consent before starting OR stopping the SSRIs is critical. Nobody should take SSRI antidepressants unless they know exactly what they are getting into. Informed consent for the SSRIs must necessarily include information concerning the difficulties related to stopping the drugs as well as the symptoms that occur when starting the drugs. Also, patients who are considering stopping the drugs must also have informed consent concerning possible difficulties.
For this reason, I recently published an eBook, “Dr. Shipko’s Informed Consent for SSRI Antidepressants.” It is the first book that gives warnings for patients who are considering stopping SSRIs as well as those who are considering starting SSRIs. The book is short and readable and does mention that the drugs can be very helpful for some patients. Most books on the topic are completely negative about using these drugs, and the bias is off-putting for patients who are trying to make their own decision about taking SSRIs. I would hope that patients find the eBook palatable and reasonably objective. Patients in my practice find the book helpful, and when a patient is still interested in an SSRI even after reading the book, I take this as a serious indication of how much they are suffering, and may find that the risk/benefit ratio tilts in favor of trying an SSRI.
If you know of someone who is thinking about starting or stopping a SSRI, please consider sending them a copy of ‘Informed Consent.’
Mad in America hosts blogs by a diverse group of writers. These posts are designed to serve as a public forum for a discussion—broadly speaking—of psychiatry and its treatments. The opinions expressed are the writers’ own.
Mad in America has made some changes to the commenting process. You no longer need to login or create an account on our site to comment. The only information needed is your name, email and comment text. Comments made with an account prior to this change will remain visible on the site.